PDA

View Full Version : Hair Loss from Medication?



nyia
March 14th, 2015, 05:56 PM
I'm hoping that this discussion might lead to some possible solutions.

My hair loss started when my rheumatologist prescribed Arava, for my psoriasis and psoriatic arthritis.

It actually did almost nothing for pain relief or stiffness, but in the two months I was taking it, almost all the psoriasis on my body disappeared.

The down side is that I started noticing increased shedding after about a month, and it got steadily worse. Along with the hair loss, I have had changes in vision, dizziness, etc. but, this is the long hair community, so we'll concentrate there.

I stopped taking Arava two months ago, hair loss is slowed but continuing. My braid touched my knees on the ends, and was as thick as my wrist before, and now it's less than half that thick. Breakage has brought the end of my braid to the bottom of my bottom.

I don't know if my hair will recover. I'll probably never get the length back, I'm almost 60 years old.

If you have any care routine that helped with medication related hair loss, please share it.

lapushka
March 14th, 2015, 06:08 PM
If it's from the medication, and you're off of it now, it will probably start to grow back. But this is like going from a shaved head, so the hair has to grow all the way back... gosh, I wish you the patience that's needed for this...

Arctic
March 14th, 2015, 06:11 PM
I know nothing of this subject, but many people have had good experience with caffeine rinses to slow/stop shedding. Apparently for many the effects start immediately after the first rinse.

afinemess
March 14th, 2015, 07:34 PM
I shed massive amounts of hair when I was taking Topamax. It was literally coming out in handfuls every time I washed or combed or even touched it. I stopped taking the Topamax (because it wasn't really helping with what it was supposed to help with) and the hair loss continued for a few months. I started taking Biotin daily and within about 2 weeks, the hair loss stopped completely. I'm still taking biotin today and it has made a big difference in my hair health and also growth. :)

I know that just because this worked for me, doesn't mean it will work for you or anyone else. That's just my personal experience.

I hope the best for you. :flower:

endlessly
March 14th, 2015, 07:52 PM
It definitely sounds like your hair loss is a direct result of the medication, so it's a good sign that you've since discontinued using it. That being said, even though you did stop the medication two months ago, sometimes it can take a bit longer for every trace to be out of your system, and there's also no telling what the residual side effects might be from a prescription of that strength. First things first, have a discussion with your doctor and see if anything else has been thrown off - especially considering you've had changes in vision and dizziness, which is very worrisome.

Sometimes, your body will bounce back and while it will take a lot of time and a lot of patience, your hair might be able to recover and get back to the length and thickness it once was. Other times, however, that isn't the case. If you're still noticing quite a bit of breakage, baby your hair as much as possible - stretch washes, wear only in protective hairstyles, condition and oil - anything to put more moisture into your strands.

FYI, I did a quick search of the name of your prescription and unfortunately, hair loss is an extremely common symptom, so definitely talk to your doctor as soon as you possibly can! Best of luck!

nyia
March 14th, 2015, 08:57 PM
Yes, I went to the company website, checked the information. In one place it said that it could take up to two years to stop fully feeling the effects.

There was a contact link, so I left a long contact message, detailing the problems, and asking them what they could do about it. Two years is a long time for side effects , especially as I'm already older. I guess we'll see if they even respond.

endlessly
March 14th, 2015, 09:55 PM
Yes, I went to the company website, checked the information. In one place it said that it could take up to two years to stop fully feeling the effects.

There was a contact link, so I left a long contact message, detailing the problems, and asking them what they could do about it. Two years is a long time for side effects , especially as I'm already older. I guess we'll see if they even respond.

That's awful! Hopefully they can provide you with more information or some other treatment option to help you out in the time being.

nyia
March 25th, 2015, 06:12 PM
I did hear back from the company that makes Arava. Apparently, what side effects I've had aren't considered serious. They only consider liver damage or death serious. They basically quoted all the things I'd already seen on the website.

rags
March 25th, 2015, 06:22 PM
I'm going through the same thing, though I can't go off of my medication. I've no idea what to tell you, as mine is still ongoing despite a sight stabilizing. It helped when the breakage got bad to cut off a couple of inches (the last thing you want to do, I know, but it helped my breakage). I also went back to cones for some protection.

Subbing to see if anyone has any ideas. I wish you the best!

MandyBeth
March 25th, 2015, 10:48 PM
Mine is thanks to the chemotherapeutic drugs, plus whatever else joins in. Mine is the pathetic slow growth. Several drugs also cause changes to the hair structure. So cat fine hair (thanks Mom) that can not tolerate damage with 1/4" a month for fast growth rate and starting with structural changes that may as well be damage to my hair. :rolleyes: I also shed gobs a day, but I'm not losing density anymore.

My last shed was from rapid onset menopause. Yeah, it's kind of crap to be able to see my scalp if I'm not careful from a 4" ponytail. But, for as fantastic and awesome as not having psychotic defective parts has been PLUS the removal of stupid b****y hormones that drove my sociopathic immune system nuts - I'll take having no hair. Literally, those parts were going to kill me, and came d*** close a few weeks after I got married. I ain't dead, so anything is better because I won.

Protection wise -

Combs do nothing to detangle my hair. Waste of time and they snap knots.

Only brush I've found to not cause damage on my hair is a Tangle Teezer. Boar bristle brush are the devil, one pass on carefully detangled hair, I can watch breakage and attempts at splits fall off.

Biolage Conditioning Balm remains my go to conditioner. Or Sally's knock off. Either is the only thing my hair finds acceptable for moisturizing, plus it's very slip helping without cones. I put it on my girls and can barely get their curly hair to stay up.

No conditioner on scalp. My scalp gets crabby after a while, then I shed a ton.

Anti fungal cream. Several of my drugs increase the risk of fungal skin issues. I don't get the growth from the treatment, but I go without, I notice an increase in shedding with thinning. Definitely talk to your doctor/doctors first, but it's worth a trial if they're ok with it.

Cones. Must have them or I tangle, thus break hair. I get less damage from clarifying shampoo than from avoiding cones.

Most oil (ok, all I've found) tends to just get greasy or gummy on me. Even at one drop on clarified hair. Too fine, so it just sits on the hair and gets icky. Sunflower oil is vile - very very drying, but hideously gummy.

Remi
March 26th, 2015, 05:44 AM
I don't have any solutions, just wanted to say- I have been on different medications that made my hair shed. Talking to my doctor, changing to something different, and patience to grow back were all I could do.

nyia
March 26th, 2015, 09:16 PM
I had chemo many years ago. I didn't lose all my hair, just about 1/3 of it. I was told, by my doctor, to try eating jello every day, at least two full servings - that's about what half a small box makes.

I really think jello saved my hair back then. Right now, though, it probably wouldn't work, different circumstances.

MandyBeth
March 26th, 2015, 10:07 PM
I'm not on high enough doses to cause hair loss typically, but it definitely slows growth. Nothing helps it unfortunately.

But I'm not minding it much. To me, it's just hair. I like it, but if I don't have any, oh well. I've learned my practical terminal length is shoulder. I stay here because I have two girls with long hair, one who is approaching floor length if we stretch out her curls, one at classic stretched out - both appear to have waist-hip length hair. I have NO clue what to do with that much hair, never mind the curls that are mind boggling to my straight to wavy hair.